I can't take NSAIDs anymore...know of any replacements?

I can't take NSAIDs anymore...know of any replacements?

Welcome to Spine-health’s Chronic Pain patient community. You can also read doctor approved Chronic Pain Articles and watch Chronic Pain Videos.
16 posts / 0 new
Last post
sagehen
sagehen's picture
Offline
Last seen: 2 years 1 month ago
Title: Member
Joined: 06/21/2008 - 9:54am
I can't take NSAIDs anymore...know of any replacements?

I'm sure there are people out there that can't take anti-inflammatory meds,anybody know of something that reduces inflammation besides NSAIDs?I see my surgeon in a couple weeks,I need something besides Norco for pain,and I think part of the pain is from inflammation....
Appreciate any ideas......Sagehen

advertisement
meydey321
meydey321's picture
Offline
Last seen: 10 months 2 weeks ago
Title: Member
Joined: 06/26/2008 - 6:22pm
Hi Sagehen,

Maybe it's time to go up to an extended release painkiller like Morphine, Kadian, Avinza, Oxycontin, or Fentanyl patches and keep taking the Norco for breakthrough pain. I'm sure your doctor will do it if you tell him about the problems you've been having. Take care and I hope it all goes well.

val1
Offline
Last seen: 3 years 2 weeks ago
Title: Member
Joined: 08/16/2009 - 3:12am
Hi there, You don't give a

Hi there,

You don't give a reason for not being able to take anti-inflammatories, but the usual reason is irritation of the stomach lining, which can lead to ulceration.

If that is the reason, there are excellent medications which prevent this. There are some anti-inflammatories which supposedly have a protective coating on the outside, but they've never worked for me. The best sort to try are those which actually prevent the release of acid into the stomach eg omeprazole (losec / prilosec).

You could also try ice; steroids have unwanted side-effects. The best way to reduce inflammation is however, rest. As meydey says, ask your doctor when you see him and take his advice.

Val

Aviatrix36440
Aviatrix36440's picture
Offline
Last seen: 1 year 3 days ago
Title: Member
Joined: 09/29/2009 - 10:35pm
NSAID's

sagehen wrote:
I'm sure there are people out there that can't take anti-inflammatory meds,anybody know of something that reduces inflammation besides NSAIDs?I see my surgeon in a couple weeks,I need something besides Norco for pain,and I think part of the pain is from inflammation....
Appreciate any ideas......Sagehen

I was put on Neproxin, and my hands swelled to like 3 times their size! Are you too allergic to them? I was told to STAY away from most of them from my surgeon. You didn't say why you can't have them. Allergies? Stomach upset? Rest, Ice, depending on where - elevation? I would like options too!!!

I have mostly "nerve" pain now, and am on Lyrica. The swelling finally went down on its own for me. Smile Please give your reasons why you can't take them. If it is the stomach, I am sure there are others they can try? Just a thought. Let us in know how it works out. Smile

Brenda

PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.

sagehen
sagehen's picture
Offline
Last seen: 2 years 1 month ago
Title: Member
Joined: 06/21/2008 - 9:54am
anaphylactic shock....

Hi Brenda,Meydey,Val1,
I have taken NSAIDS for years,but have apparently developed an allergy to them.Who knew? So now I am looking for something that maybe does the same thing....I used to use magnets,but they stopped working for me...I think my back just got so bad they couldn't keep up with the damage!
Anyway,I see my surgeon in December,and my Primary care next week.My surgeon has never mentioned any other pain meds,but my Primary has...I think I have given the regiment I'm on a fair chance so,yeah,it's time to do something else.As far as my lumbar issues,I nor my surgeon wants any more surgery. I just hope he doesn't think we're done with treatment for pain.My pain management Dr keeps sending me back to my surgeon.....I'm not sure why?? He just says Dr ******* needs to see you again.So...it goes and goes. I did start PT,I actually already do more than what the PT guy took 2 hrs to do in addition to now I am riding a stationery bike.I have always done the stretches,I wouldn't be able to move otherwise. I just think inflammation is a concern for me,and need to find a way to treat that.
Thanks for the replies.....and take care SAGEHEN

gwennie17
Offline
Last seen: 4 years 4 months ago
Title: Member
Joined: 12/30/2008 - 12:07am
Hello --

You can help your situation through your diet. Cutting out sugar is a first step. There are a number of anti-inflammation diets that you could try. I believe there is information about the concept online. You can also add tumeric and ginger to your cooking. Both are good at reducing inflammation. And you could add omega-3s to your diet -- either by eating foods that contain a lot of it, or by taking supplements. (You can take ginger and tumeric supplements, too.)

jellyhall
Offline
Last seen: 3 months 3 weeks ago
Title: Moderator
Joined: 10/16/2009 - 5:38am
I believe ice and diet have helped me

Hi Sagehen,

I was told to stop taking NSAIDs because I started having stomach problems.
I now drink loads of water and have really improved my diet. As Gwennie says, I cut out sugar and also reduced wheat and dairy. I am now careful what fats I eat, and avoid Trans fats and hydrogenated fats. I eat salmon every week and also take ground linseed, which has omega-3 in. I used tumeric and ginger in my cooking quite a lot now. I eat lots of fruit and vegetables and especially pineapple and berries. If I still have trouble, I use ice and rest, which are helpful. With all these improvements to my diet, I have managed to lose about 25 pounds which I believe has also helped.
I hope that you manage to find a way to help.

Aviatrix36440
Aviatrix36440's picture
Offline
Last seen: 1 year 3 days ago
Title: Member
Joined: 09/29/2009 - 10:35pm
Sagehen

Sagehen,

For years I took on occasion OTC Motrin, Advil etc., never had a problem. About 2 months ago I was put on 500mg 2x a day of Naproxin. On day 2 after my first dose of the day, I started aggressively swelling in my hands. I "assumed" that it was the Naproxin, then I re-read the warnings and side effects. Under the "contact your doctor immediately if...." there it was - "swelling of the hands or feet" amongst other things!

Of course my NS said "No, it wouldn't do that, it must be your Toprol (I've been taking it for 2+ years - no problems what so ever). My Cardiologist said, "No it's not the Toprol. So I called a Pharmacist and have NO doctor names, just the medications and what was going on. He stated that it was highly unlikely that there was an interaction between the drugs, and that it was most likely the Naproxin. I gave it about 4 days (and yeah, this was stupid), I tried one dose of Naproxin, sure enough even faster, the hands swelled! I saw my NS shortly after that and told him what the Pharmacist said, and of what I tried. He told me that was a clear allergic reaction and to stay away from xx NSAIDs (he listed them..Advil, Motrin etc. were listed as well)

I am guessing that if I stayed on my "Joe average" levels of "here and there" usage, I wouldn't have gained this allergy - but I don't know, it just might have had bad timing and I would have had these reactions eventually anyway!

I hope your doctor can find something that works for you. Mine said with the swelling, that was a severe reaction - not as severe as I get with bee's and such - Anaphylaxis!

Let us know what they figure out to give you - if they do providing there is still swelling. Good luck!!!

Brenda

PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.

Peter B
Offline
Last seen: 2 months 2 days ago
Title: Member
Joined: 06/20/2008 - 3:40am
Jellyhall

You are setting a good example of healthy eating. I'm on a very similar path.
I take lots of supplements, one of which is an anti-inflammatory. It is Super Bio-Curcumin, 400mg.
This is actually based on termeric.
http://www.lef.org/Vitamins-Supplements/Item00407/Super-Bio-Curcumin.html

Natural termeric in cooking is of little use unless you use heaps, I believe.

Faith M
Offline
Last seen: 4 years 3 months ago
Title: Member
Joined: 07/14/2008 - 6:42pm
Hi Sagehen

Right now I'm using a anti-inflamatory topical cream called voltarin. It really does help my pain levels, I use it on my finger joints,shoulders,and back. I took NSAIDS for years but now it makes my stomach hurt real bad. There is also a numbing patch I've used called lidoderm but it has no anti-inflamatory qualities. Hope this helps!

Faith M

jellyhall
Offline
Last seen: 3 months 3 weeks ago
Title: Moderator
Joined: 10/16/2009 - 5:38am
Thanks Peter I'll look into

Thanks Peter
I'll look into it.

Pages